Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 20, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2019, 4:22 PM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2019, 4:22 PM MST (23:22 UTC)
- Expired
- Jul 22, 2019, 5:00 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:51 PM MST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:59 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 22, 2:59 PM MST, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 259 PM MST Mon Jul 22 2019 .SYNOPSIS...Ample moisture and favorable flow will result in scattered to numerous thunderstorms this afternoon into tonight. Blowing dust due to thunderstorm gusts appear increasingly likely late this afternoon and early evening. A chance of showers and thunderstorms will continue Tuesday and into the upcoming weekend. && .DISCUSSION...Large scale pattern and mesoscale features remain favorable for organized thunderstorm activity with wet downburst potential and strong organized outflow. Decent easterly storm level flow with low level southerly inflow for 25-30kts of shear. Surface based and ML CAPEs in the 1200 to 1800 J/kg range and nice upper level diffluence. We had to wait an extra hour or so for sufficient insolation due to earlier debris cloud clearing out this morning. HRRR and UofA WRF models are doing pretty well again today and still suggest broad strong outflow pushing from Tucson to Phoenix late this afternoon into the evening. Our offices have a blowing dust advisory to set the stage with an eye out for possible warning levels below 1/4 mile. Marginal severe risk from SPC and Slight on the excessive rainfall outlook from WPC both look good. After a busy late afternoon and evening, some showers will linger embedded in the debris could overnight. For tomorrow, our high center remains consolidated near the 4-corners region with a nice easterly steering flow continuing for storms. Deterministic GEFS/ECMWF have a weak impulse under the high in southwest New Mexico shifting into SE AZ tomorrow afternoon. That, combined with an above average flow may be enough to reset for another solid chance of thunderstorms across the area tomorrow afternoon and evening. As we maintain this mid level easterly flow through mid week, it will weaken a little and entrain a little bit of dry air, but we should maintain enough lower level and boundary layer moisture to recycle into some afternoon thunderstorms. However, there may be days where they are not as well supported in valleys such as Wed/Thu. With the high center finally in a position where it wobbles back and forth overhead to northwest to northeast of us, the overall trend will be better than the past couple of weeks with up days and down days. && .AVIATION...Valid through 24/00Z. Scattered to numerous TSRA/SHRA starting from the White Mountains to the Huachucas will move westward to the west of KTUS. This will mainly affect KTUS, KOLS, and KSAD. Scattered to numerous -TSRA/- SHRA continuing area-wide tonight as well which will continue to affect KTUS and KOLS but should bring impacts to KDUG as well. Wind gusts up to 55 kts may occur with the strongest TSRA. Otherwise, cloud decks mainly 10k-15k ft MSL except MFVR cigs and vsbys and potentially brief IFR conditions with strongest TSRA this afternoon into tonight. Aside from tstm gusts, surface wind today KTUS vicinity westward nwly 8-16 kts with gusts near 20 kts. Surface wind today vicinity KSAD to KDUG ely to sely 8-18 kts with gusts near 25 kts. Surface wind area-wide by end of period ely/sely 8-18 kts with gusts to 25 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms continue throughout the afternoon and tonight. Scattered mainly afternoon and evening thunderstorms will prevail Tuesday into next Sunday. Expect gusty and erratic winds near thunderstorms. Otherwise, 20-foot winds Tuesday will be from the east to southeast mainly under 15 mph. 20- foot winds Wednesday into Sunday will be primarily terrain driven at less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 9 PM MST this evening for AZZ501-502- 504>506. && Meyer/Pawlak Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 22, 2:03 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
203 PM MST Mon Jul 22 2019
AZZ507-508-513-222145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
203 PM MST Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
245 PM MST...
At 202 PM MST, Doppler radar was tracking a strong thunderstorm over
Bisbee, moving west at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sierra Vista, Bisbee, Hereford, Naco and Palominas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3161 11017 3158 10965 3134 10982 3133 10994
3133 11020
TIME...MOT...LOC 2102Z 088DEG 14KT 3143 10991
MeyerSpecial weather statement, Jul 22, 2:59 PM MST, 1 hour 23 minutes before
Special Weather Statement National Weather Service Tucson AZ 259 PM MST Mon Jul 22 2019 AZZ503-507-513-222245- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 259 PM MST Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 345 PM MST... At 255 PM MST, Doppler radar was tracking an area of strong thunderstorms over Hereford, or 9 miles southeast of Sierra Vista, moving west at 20 mph. The complex should continue over the Huachuca Mountains and likely into the Parker Canyon Lake area. Winds in excess of 40 mph will be possible with this group of storms. Locations impacted include... Sierra Vista, Hereford, Huachuca City, Fort Huachuca, Parker Canyon Lake, Palominas, Coronado National Memorial, Canelo and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, with storm amounts up to an inch which may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3164 11052 3158 11005 3133 11003 3133 11051 TIME...MOT...LOC 2155Z 097DEG 31KT 3145 11020 Cerniglia
Special weather statement, Jul 22, 3:14 PM MST, 1 hour 8 minutes before
Special Weather Statement National Weather Service Tucson AZ 314 PM MST Mon Jul 22 2019 AZZ504-507-513-514-222315- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 314 PM MST Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 415 PM MST... At 313 PM MST, Doppler radar was tracking an area of strong thunderstorms just east and south of Vail, or 15 miles southeast of Tucson, moving west at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Tanque Verde, Vail, East Sahuarita, Corona De Tucson, Summit, Saguaro National Park East, Tucson International Airport and Rita Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3223 11046 3174 11048 3179 11111 3224 11085 TIME...MOT...LOC 2213Z 100DEG 12KT 3199 11058 Meyer
Local storm report, Jul 22, 3:17 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG 12 SE SIERRA VISTA 31.44N 110.19W
07/22/2019 COCHISE AZ PUBLIC
DOWNED POWER LINES REPORTED FROM THE PUBLIC
IN THE AREA.
&&
RPSpecial weather statement, Jul 22, 3:28 PM MST, 54 minutes before
Special Weather Statement National Weather Service Tucson AZ 328 PM MST Mon Jul 22 2019 AZZ503-504-507-513-222300- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 328 PM MST Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND SANTA CRUZ COUNTIES UNTIL 400 PM MST... At 328 PM MST, Doppler radar was tracking a strong thunderstorm over Nogales International Airport, or 7 miles northeast of Nogales, moving west at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Elgin, Patagonia Lake State Park, Nogales International Airport, Tumacacori, Amado, Kino Springs, Canelo, Lochiel, Madera Canyon and Arivaca Junction. LAT...LON 3180 11110 3175 11051 3133 11050 3133 11108 TIME...MOT...LOC 2228Z 094DEG 15KT 3141 11082 RH
Local storm report, Jul 22, 3:43 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND GST 20 SE TUCSON 31.97N 110.69W
07/22/2019 M55 MPH PIMA AZ TRAINED SPOTTER
SPOTTER LOCATED OFF DAVIDSON ROAD MEASURED A
55MPH WIND GUST IN THE AREA.
&&
MPThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:19 PM MST | Special Weather Statement | TWC | 56 min | |
| Jul 21, 5:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 22, 9:00 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 12 hr |
| Jul 22, 2:03 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Jul 22, 2:59 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 22, 3:05 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 40 min |
| Jul 22, 3:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 61 min |
| Jul 22, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Jul 22, 3:28 PM MST | Special Weather Statement | TWC | Santa Cruz | 32 min |
| Jul 22, 3:31 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 44 min |
| Jul 22, 3:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 49 min |
| Jul 22, 3:44 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 22, 3:56 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 49 min |
| Jul 22, 4:10 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Jul 22, 4:25 PM MST | Special Weather Statement | TWC | Greenlee | 35 min |
| Jul 22, 4:33 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 4 hr |
| Jul 22, 4:44 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.